Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 150, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Sep 8, 1998, 4:20 PM EDT for Georgetown County, Williamsburg County, South Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 8, 1998, 4:20 PM EDT (20:20 UTC)
- Expired
- Sep 8, 1998, 4:50 PM EDT
- In force
- 30 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Georgetown County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 113 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 4:30 PM EDT | Thunderstorm Wind 60 | Georgetown, SC | Trees and power lines were reported downed as a thunderstorm passed through the city. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1524 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
190
WUUS1 KILM 082021 RRA
SVRILM
SCC043-089-082050-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
420 PM EDT TUE SEP 8 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA
NORTHEASTERN WILLIAMSBURG COUNTY IN NORTHEASTERN SOUTH CAROLINA
* UNTIL 450 PM EDT
* AT 417 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH DAMAGING WINDS AND LARGE HAIL 27 MILES NORTH OF GEORGETOWN
OR 6 MILES NORTHWEST OF PLEASANT HILL MOVING EAST AT 30 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
PLEASANT HILL BY 425 PM EDT
CARVERS BAY BY 430 PM EDT
YAUHANNAH BY 445 PM EDT
DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO
NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED. EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.
RA/TMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:50 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 8, 2:50 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 250 PM EDT TUE SEP 8 1998 RDU: GO WITH FWC MINS TONIGHT AND CLOSE TO FAN WED NIGHT. FAN MAXES LOOK BETTER THAN FWC AT THIS POINT. NO POPS NEEDED AFTER THIS EVENING. CWF: WILL CONTINUE TREND AND KEEP SCA FLAGS FLYING FOR INITIAL CAA SURGE TONIGHT DOWN THE COAST. THINK WINDS WILL SUBSIDE SOME LATE WED INTO WED NIGHT BEFORE SECONDARY SURGE ERLY THU FOLLOWING PASSAGE OF ANOTHER VORT KICKS UP BREEZE AGAIN. ETA GARP SHOWS CAA INC AGAIN ALONG THE COAST BY 12Z THU SO WILL UP WINDS TO 20 KT. THIS WILL LIEKLY PRODCUE SCA SEAS UP N AND BEYOUND 10 NM SRN WATERS. DISC: THANKS TO RDU FOR RADAR COORD THIS AFTERNOON AND TO ILM FOR MARINE. VERY BUSY WITH SVR WX SO REFER TO DISCUSSIONS FROM ILM/RDU FOR FINE POINTS IN FORECAST. STRONG FRONTAL CONVEREGNCE INTO HOT/UNSTABLE AIRMASS PRODUCING SVR TSTMS ACROSS ESTRN NC ATTM. THREAT WILL DIMINISH WITH LOSS OF HEATING AND PASSAGE OF WSHFT BETWEEN 22-23Z. ALTHOUGH SVR THREAT WILL END EARLY STILL FEEL A SMALL THREAT OF SHRA UNTIL 10-11 PM SRN COUNTIES UNTIL PASSAGE OF 850 MB FRONT. THEN SKIES SHOULD BECOME SKC AFTER MIDNIGHT WITH ENOUGH MIXING TO KEEP MINS ABOVE FAN LEVELS. WED WILL START OUT SUNNY THEN QUESTION OF HOW MUCH COLD AIR SC DEVELOPS WITH HEATING AND COLD TEMPS ALFT. WED NIGHT WILL SEE SKC AND AND CALM WINDS WITH LOWS NEAR FAN BUT COULD SEE SOME INC IN WINDS NEAR SUNRISE...ESP COAST...WITH SECOND SHOT OF CAA. 4THU WILL SOME MODERATION BUT FWC SEEMS ON THE HIGH SIDE FOR MAXES. .MHX...SCA CSTL WTRS AND SNDS. ELARDO
In the hours before
Local storm report, Sep 8, 1:41 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
141 PM EDT TUE SEP 08 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
102 PM FARMVILLE NC 1 INCH HAIL
09/08/98 PITT REPORTED BY PITT COUNTY
SHERIFF'S OFFICE
1255 PM WALSTONBURG NC .75 INCH HAIL
09/08/98 GREENE REPORTED BY GREENE COUNTY
SHERIFF'S OFFICE
125 PM BELL FORK NC 1 INCH HAIL
09/08/98 PITT REPORTED BY PITT COUNTY
F SHERIFF'S OFFICEThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 4:26 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 34 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.